Colorado, 2014

Winter Storm and Heavy Snow in Colorado, November 13 to 16, 2014

November 13 to 16, 2014 · NWS GJT · 16 events in 15 counties and zones

A prolonged moist westerly flow with embedded disturbances produced heavy snowfall and blowing snow in the mountains and some higher valley areas in western Colorado.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A prolonged moist westerly flow with embedded disturbances produced heavy snowfall and blowing snow in the mountains and some higher valley areas in western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 13, 4:42 AM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Nov 13, 4:42 AM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
442 AM MST THU NOV 13 2014

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 441 AM MST THU NOV 13 2014

SATELLITE IMAGES SHOWED THE NEXT STORM WAS PUSHING INTO OREGON/NRN
CALIF EARLY THIS MORNING. WARM ADVECTIVE CLOUDS AHEAD OF IT WERE
SPREADING ACROSS THE GREAT BASIN AND FOUR CORNERS AND PICKED UP BY
THE 305K/310K/315K ISENTROPIC FIELDS OF THE NAM AND GFS. LIGHT
PRECIPITATION WILL DEVELOP MAINLY OVER SOUTHERN AND CENTRAL MTNS
THIS MORNING IN THE INCREASINGLY MOIST ISENTROPIC UPGLIDE AND
WESTERLY OROGRAPHIC FLOW...AND TOYED WITH THE NOTION OF AN EARLIER
START TIME TO THE WINTER HIGHLIGHTS FOR THE SAN JUAN MTNS. SNOW
SHOULD SPREAD INTO THE NRN CO MTNS THIS AFTERNOON AS THE AREA COMES
INTO THE FAVORABLE LEFT EXIT REGION OF THE ARRIVING JET AS WELL.

SNOW IS EXPECTED TO BE WIDESPREAD ACROSS MOST MTNS THIS
AFTERNOON AND TONIGHT AS THE ASSOCIATED UPPER JET RACES ACROSS ERN
UT/WRN CO. THIS IS ALSO THE TIME WHEN THE HEAVIEST SNOWFALL IS
ANTICIPATED. BELIEVE AN EXCEPTION WILL BE THE ERN UINTA MTNS WHERE
LESS COVERAGE IS EXPECTED AS MUCH OF THE MOISTURE GETS WRUNG OUT ON
THE HIGHER PEAKS TO THEIR WEST DESPITE THE WARM ADVECTIVE LIFT.

WITH COLD AIR PLACE...SNOW WILL WORK DOWN INTO SOME VALLEYS TONIGHT
AND DECIDED TO UPGRADE THE WINTER STORM WATCH FOR THE I-70 CORRIDOR
EAST OF GLENWOOD SPGS AND CENTRAL CO RIVER VALLEY TO AN EARLY SEASON
WARNING. ONLY LIGHT ACCUMULATIONS EXPECTED WEST OF GLENWOOD SPGS
TONIGHT... BUT SOMETHING FOR LATER SHIFTS TO WATCH FOR POTENTIAL
IMPACTS ON TRAVEL. EXPECT A DOWNTURN IN PRECIPITATION FRI BETWEEN
DISTURBANCES. CUT BACK ON HIGH TEMPS A BIT ACROSS THE NORTH AND
CENTRAL VALLEYS ON FRI WITH THE CLOUDS AND DON'T EXPECT THE COLD AIR
TO GET COMPLETELY SCOURED OUT.

IN COORDINATION WITH THE LONG TERM FORECASTER...ADDED THE LA SAL
MTNS ABOVE 8500 FT AND THE UNCOMPAHGRE PLATEAU ABOVE 7500 FT TO THE
SET OF LONG DURATION WINTER HIGHLIGHTS GIVEN THE PERSISTENT WESTERLY
FLOW.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 441 AM MST THU NOV 13 2014

SNOW CONTINUES AT THE START OF THE LONG TERM PERIOD THOUGH
INTENSITY AND COVERAGE WILL LOWER SOME FOR THE NRN AND CENTRAL
MTNS. HOWEVER...DOWN SOUTH A SHORTWAVE REMAINS PROGGED TO MOVE
ACROSS SERN UT AND SRN CO. ALL MODELS IN AGREEMENT PLACING A
BULLSEYE OF PRECIP OVER THE SAN JUANS. THIS MAKES SENSE AS THIS
AREA IS LOCATED ALMOST DIRECTLY UNDER THE FAVORED LEFT EXIT REGION
OF A JET STREAK WHERE UPWARD VERTICAL MOTION IS BEST. SEVERAL
INCHES OF NEW SNOW CAN BE EXPECTED AS THIS WAVE MOVES OVER.

FOR SATURDAY...AN ELONGATED UPPER LEVEL TROUGH WILL SUPPORT A SFC
COLD FRONT THAT WILL MOVE OVER THE AREA FROM NORTH TO SOUTH. THIS
BAROCLINIC ZONE REMAINS THE FOCUS OF PRECIPITATION FROM ABOUT NOON
UP NORTH...REACHING THE CENTRAL VALLEYS BY LATE AFTERNOON/EARLY
EVENING...BEFORE FINALLY REACHING THE NM BORDER SUNDAY MORNING.
SNOWFALL RATES ARE EXPECTED TO INCREASE AS THE FRONT MOVES THROUGH
PUTTING DOWN SEVERAL INCHES OF SNOW IN A RELATIVELY SHORT PERIOD
OF TIME. TEMPERATURES WILL DROP QUICKLY WITH FROPA ALLOWING SOME
VALLEYS TO SEE SOME SNOW BUT CONFIDENCE NOT HIGH ENOUGH YET TO
TALK ABOUT ANY ACCUMULATION. SPEAKING OF TEMPS...THESE WILL BE
THE COLDEST WE'VE SEEN SO FAR THIS YEAR.

JUST ABOUT ALL PRECIP WILL END NOON SUNDAY AS GENERALLY N TO NW
FLOW SETS UP. GFS NOW HINTING AT SOME VERY WEAK DISTURBANCES
POSSIBLY CAUSING SOME SNOWSHOWERS OVER DIVIDE MONDAY NIGHT INTO
TUESDAY WHILE EC KEEPS EVERYTHING DRY. WITHOUT MUCH OF A MOISTURE
SOURCE...LEANING TOWARDS EC ATTM.

MONDAY THROUGH WEDNESDAY WILL BRING SOME MID TO HIGH LEVEL CLOUDS
FROM TIME TO TIME AS TEMPERATURES START TO WARM UP. ONE CONCERN
FOR OUR AREA WITH REGARDS TO TEMPERATURES...MODELS DO NOT PERFORM
TOO WELL IN CAPTURING SFC INVERSIONS THAT HAVE SET UP. IF THIS IS
THE CASE AFTER THIS PROLONGED SNOWFALL EVENT...MODEL FORECAST
TEMPS COULD BE TOO WARM FOR BOTH HIGHS AND LOWS. WITH THAT IN
MIND...BUMPED TEMPS DOWN A BIT AND WILL KEEP AN EYE ON MODEL
TRENDS AS WE GET CLOSER TO NEXT WEEK.

CURRENT HIGHLIGHTS IN EFFECT LOOK GOOD AND WILL CONTINUE WITH THE
ADDITION OF A FEW MORE ZONES AS DESCRIBED IN THE SHORT TERM
SECTION ABOVE. ADDING UP TOTAL SNOWFALL THROUGH SUNDAY MORNING
SHOWS SOME AREAS SEEING 2 TO 3 FEET OF NEW SNOW AFTER ALL IS SAID
AND DONE. NOT A BAD START TO WINTER...FOR THOSE OF US WHO LIKE
SNOW...WITH ANOTHER 5 WEEKS TO GO UNTIL ASTRONOMICAL WINTER
BEGINS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 441 AM MST THU NOV 13 2014

LOCAL OBS SHOWING SOME IFR AND BELOW FOR THE SAN JUAN MTNS DUE TO
SNOW AND LOW CIGS WITH KEGE KASE AND KTEX REPORTING BKN TO OVC MID
LEVEL CIGS ATTM. CEILINGS WILL SLOWLY LOWER THROUGH THE DAY WITH
SNOW POSSIBLE FOR THE MTN TAF SITES AFTER 18Z. HEAVIER SNOW WILL
DROP FLIGHT CONDITIONS TO IFR/MVFR AT TIMES. VALLEY TAFS LIKELY
TO SEE JUST MIDLEVEL BKN TO OVC CIGS THOUGH KRIL MIGHT SEE A
PASSING SHOWER. CLOUDS AND PRECIP WILL STAY IN THE PICTURE
THROUGH THE WEEKEND. ALL MOUNTAINS WILL BE OBSCURED FROM TIME TO
TIME.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WARNING FROM NOON TODAY TO 6 AM MST SUNDAY FOR
     COZ018-019.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT MST SATURDAY
     NIGHT FOR COZ017.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO NOON MST FRIDAY
     FOR COZ008.

     WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT MST SATURDAY
     NIGHT FOR COZ004-005-009-010-012-013.

     WINTER STORM WARNING FROM NOON TODAY TO 6 PM MST SATURDAY FOR
     COZ002.

UT...WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT MST SATURDAY
     NIGHT FOR UTZ028.

&&

SHORT TERM...JAD
LONG TERM...TGR
AVIATION...TGR
Hazardous weather outlook, Nov 13, 6:51 AM MST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
651 AM MST THU NOV 13 2014

COZ001>014-017>023-UTZ022>025-027>029-141400-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
651 AM MST THU NOV 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SOME LIGHT SNOW WILL FALL OVER THE COLORADO MOUNTAINS TODAY IN
RESPONSE TO A WEAK UPPER LEVEL DISTURBANCE. A QUICK INCH OR TWO
IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A VERY ACTIVE PERIOD SETS UP AS WAVES OF ENERGY WORK ON MOISTURE
FROM THE PACIFIC CAUSING ACCUMULATING SNOWFALL FOR THE COLORADO
MOUNTAINS. A WINTER STORM WARNING REMAINS IN EFFECT THURSDAY
THROUGH FRIDAY NOON FOR 6 TO 12 INCHES OF SNOW. AFTER
THAT...ANOTHER IMPULSE WILL BRING MORE PRECIPITATION FRIDAY NIGHT
INTO SATURDAY. A BRIEF LULL IS EXPECTED BEFORE A DEEP TROUGH AND
COLD AIR FILTERS DOWN FROM THE NORTH BRINGING ANOTHER ROUND OF
PRECIPITATION WITH MANY AREAS SEEING SOME FORM OF PRECIPITATION.
AFTER THAT...HIGH PRESSURE BUILDS IN AS COOL TEMPERATURES REMAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather, 6 winter storm, 3 heavy snow. Local standard time, as filed.

Winter Storm, West Elk and Sawatch Mountains

When
November 13, 7:00 AM MST to November 16, 1:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall amounts of 10 to 24 inches were measured across the area. Locally higher amounts included 29 inches at the Porphyry Creek SNOTEL site. Wind gusts of 20 to 25 mph produced some areas of blowing snow.

Winter Storm, Northwestern San Juan Mountains

When
November 13, 7:00 AM MST to November 16, 4:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall amounts of 20 to 30 inches were measured across the area. Locally higher amounts included 33 inches at the Highway 550 Avalanche Monument. Wind gusts of 20 to 30 mph produced areas of blowing snow. Even stronger wind gusts of 50 to 60 mph were measured at ridgetops.

Winter Storm, Southwestern San Juan Mountains

When
November 13, 7:00 AM MST to November 16, 3:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall amounts of 10 to 26 inches were measured across the area. Locally higher amounts included 29 inches at Coal Bank Pass on Highway 550. Wind gusts of 20 to 40 mph produced areas of blowing snow. Even stronger wind gusts of 50 to 60 mph were measured at ridgetops.

Winter Weather, Debeque to Silt Corridor

When
November 13, 9:00 AM MST to 5:00 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
CoCoRaHS
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 2 inches were measured across the area. This was the first significant snowfall of the season for this lower elevation area.

Heavy Snow, Upper Gunnison River Valley

When
November 13, 9:00 AM MST to November 16, 12:00 AM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
COOP Observer
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 7 inches were measured across the area. Many vehicle accidents occurred due to slick roads, and some power outages were reported.

Winter Storm, Elkhead and Park Mountains

When
November 13, 11:00 AM MST to November 15, 7:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall amounts of 10 to 24 inches were measured across the area. Locally higher amounts included 34 inches at the Tower SNOTEL site. Wind gusts of 20 to 45 mph produced areas of blowing snow.

Heavy Snow, Central Yampa River Basin

When
November 13, 11:00 AM MST to November 15, 7:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
COOP Observer
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 6 inches were measured across the area.

Heavy Snow, Upper Yampa River Basin

When
November 13, 12:00 PM MST to November 15, 2:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 12 inches were measured across the area. Snowfall was persistent except for a lull during the afternoon and evening hours on the 14th.

Winter Storm, Flattop Mountains

When
November 13, 12:00 PM MST to November 15, 8:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall amounts of 12 to 22 inches were measured across the area. Wind gusts of 20 to 30 mph produced some areas of blowing snow. Snowfall was persistent except for a lull during the afternoon and evening hours of the 14th.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
November 13, 12:00 PM MST to November 15, 11:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 11 to 19 inches were measured across the area. Wind gusts of 20 to 35 mph produced areas of blowing snow. I-70 was closed for a period of time due to treacherous driving conditions. And the highway over Independence Pass was closed for the season due to this snowfall event.

Winter Weather, Grand and Battlement Mesas

When
November 13, 1:00 PM MST to November 15, 9:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 5 inches were measured across the area. Wind gusts of 20 to 30 mph produced some areas of blowing snow.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
November 13, 5:00 PM MST to November 16, 12:00 AM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
COOP Observer
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 10 inches were measured across the area above the 6500 foot level. Wind gusts of 20 to 30 mph produced some areas of blowing snow.

Winter Weather, Central Colorado River Basin

When
November 15, 1:00 PM MST to 11:00 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 3 inches were measured across the area. Locally higher amounts included 5 inches at Edwards.

Winter Weather, Debeque to Silt Corridor

When
November 15, 1:00 PM MST to 7:00 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
CoCoRaHS
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 2 inches were measured across the area.

Winter Weather, Roan and Tavaputs Plateaus

When
November 15, 2:00 PM MST to 9:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Department of Highways
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 2 inches were measured across the area from this early season snowfall event.

Winter Weather, Paradox Valley / Lower Dolores River Basin

When
November 15, 8:00 PM MST to November 16, 12:00 AM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
COOP Observer
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 2 inches occured primarily in the Nucla and Norwood areas.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546003, 546006, 546007, 546009, 546012, 545999, 546004, 546000, 546001, 546002, 546005, 546008, 546010, 546011, 546013, 546014.